Regain your health

Treatment of hypoglycaemia

Tractament de la hipoglucèmia a Vall d'Hebron

Hypoglycaemia usually occurs in people with diabetes, when the level of glucose in the blood falls dangerously low. Hypoglycaemia is when the capillary glycaemia (measured in a drop of blood from the finger) falls below 70 mg/dl. It can occur in the case of an excessive dose of antidiabetic treatment (pills or insulin), due to a decrease or delay in intake of food, an increase in normal exercise or alcohol abuse.

Hospital o serveis complementaris relacionats

General Hospital

Where to find it

Description

The symptoms of hypoglycaemia are sweating, trembling, chills, hungry sensation, headaches, blurred vision, irritability, dizziness and, in very serious cases, loss of consciousness.

 

How to treat hypoglycaemia?

For people who may experience hypoglycaemia, we recommend:

  • Always carry fast-absorbing sugars, for example, sachets of sugar or glucose tablets (for example: Glucosport ®).
  • If symptoms are spotted, you should measure the capillary glucose (if possible). If it is below 70 mg/dl, the patient should immediately take two doses of carbohydrates, diluted if possible.
    • 1 glass of water + 1-2 sugar sachets or
    • 2 Glucosport® tablets, or
    • 1 glass of whole milk with sugar, or
    • ½ glass (100 cc) of orange juice (or other fruit), or
    • ½ cup (100 cc) of Coca-Cola® or other soft drink
  • If symptoms do not improve within 10-15 minutes, repeat the indicated dose.
  • If after 10-15 minutes, glycaemia is higher than 70 mg/dl, to prevent it from happening again, you should take slowly-digested sugar to keep up glucose intake
    • 3-4 plain biscuits, or
    • 20 grams of bread, or
    • 1 glass of whole milk, or
    • 1 piece of fruit, or
    • Eat your next meal, if it is close when the hypoglycaemia occurs

 

Directions for the care a person with severe hypoglycaemia

  • Do not try to force feed them any food.
  • In case of loss of consciousness, use intramuscular or subcutaneous glucagon (GlucaGen Hypokit 1MG) which, once prepared and injected into thighs, buttocks, abdomen or forearms, causes blood sugar to recover.
  • If by 10 minutes after the injection, the person has not regained consciousness, a second glucagon injection should be given and emergency services called.
  • Once consciousness has been regained, take diluted solutions (see examples in the previous section).
  • Contact the doctor controlling your diabetes (family doctor or endocrinologist) as soon as possible to review your treatment.

 

 

  
Related diagnostic tests
Educació sanitària relacionades
 
Noticies y activitats relacionades